Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 217, NWS North Platte, NE

July 3, 2009Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2009, 2:57 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 2:57 PM MDT (20:57 UTC)
Expired
Jul 3, 2009, 3:45 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:48 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 032057
SVRLBF
NEC069-161-032145-
/O.NEW.KLBF.SV.W.0217.090703T2057Z-090703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 345 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HERMAN LAKE...OR 22 MILES EAST OF ALLIANCE...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATTERSON LAKE BY 305 PM MDT...
  ELLSWORTH BY 315 PM MDT...
  JERRY LAKE BY 325 PM MDT...
  KINCAID LAKE BY 335 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4200 10206 4179 10214 4196 10262 4212 10250
TIME...MOT...LOC 2057Z 289DEG 24KT 4202 10246

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 032113
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM MDT FRI JUL 3 2009

NEC069-161-032145-
/O.CON.KLBF.SV.W.0217.000000T0000Z-090703T2145Z/
GARDEN NE-SHERIDAN NE-
313 PM MDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN SHERIDAN AND NORTH CENTRAL GARDEN COUNTIES...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PATTERSON LAKE...OR 28 MILES EAST OF ALLIANCE...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JERRY LAKE BY 325 PM MDT...
  KINCAID LAKE BY 335 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4206 10235 4200 10206 4179 10214 4197 10247
TIME...MOT...LOC 2113Z 289DEG 24KT 4198 10232

$$

TLK
000 
WWUS53 KLBF 032139
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM MDT FRI JUL 3 2009

NEC069-161-032148-
/O.EXP.KLBF.SV.W.0217.000000T0000Z-090703T2145Z/
GARDEN NE-SHERIDAN NE-
339 PM MDT FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN AND
NORTH CENTRAL GARDEN COUNTIES WILL EXPIRE AT 345 PM MDT...

THE THUNDESTORM THAT PROMPTED THE WARNING HAS WEAKENED...WITH THE 
SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN AND NORTH 
CENTRAL GARDEN COUNTY TO BE ALLOWED TO EXPIRE AT 345 PM MDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4206 10235 4200 10206 4179 10214 4197 10247
TIME...MOT...LOC 2138Z 289DEG 24KT 4192 10211

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:18 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 3, 2:18 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT FRI JUL 3 2009

.DISCUSSION...
DEEP SUBTROPICAL MOISTURE COVERS THE FCST AREA THIS AFTERNOON AND A
SHORT WAVE IS ENTERING THE PANHANDLE SUGGESTING AN EARLY SHOW OF
HEAVY THUNDERSTORMS BEFORE THE WAVE MOVES INTO EASTERN NEB THIS
EVENING. THE SWODY1 OUTLOOK DELINEATES THE SEVERE WEATHER POTENTIAL
QUITE WELL COVERING AREA THE AREA ALONG AND SOUTH OF U.S. HIGHWAY
20. INTENSE RAINFALL WILL OCCUR WITH STRONGEST STORMS AND THE AREA
OF CONCERN FOR ISOLATED TORNADOES IS ALONG A WARM FRONT ACROSS FAR
SRN NEB AND ALONG A DEVELOPING COLD FRONT ACROSS WRN NEB. OTHERWISE
LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. THE MEAN STORM
MOTION OF EAST AT 20 MPH SUGGESTS THE FLOOD POTENTIAL WILL BE
LIMITED TO CELL TRAINING...TOO LIMITED A THREAT TO ISSUE A FLOOD
WATCH.

THE SHOWERS AND THUNDERSTORMS EXIT THE AREA SATURDAY MORNING.
MORNING STRATUS SHOULD BURN OFF BY NOON. ISOLATED THUNDERSTORMS COULD
DEVELOP WEST AND NORTH SATURDAY AFTERNOON. THE FORECAST FOR SATURDAY
NIGHT IS DRY WITH HIGH PRESSURE BUILDING ACROSS THE REGION.

THE NAM AND GFS THEN SUGGEST ANOTHER WEAK DISTURBANCE WILL MOVE
THROUGH EITHER SUNDAY MORNING OR SUNDAY NIGHT. THE NAM IS FASTER THAN
THE GFS. LOW PRESSURE WILL BEGIN ORGANIZE ACROSS THE NRN PLAINS
MONDAY AS A SUBTROPICAL RIDGE BEGINS TO AMPLIFY. TEMPERATURES SHOULD
BEGIN MODERATING INTO THE LOWER 80S SUNDAY AND UPPER 80S MONDAY.

TUESDAY THROUGH FRIDAY...A SIZZLING HEAT WAVE DEVELOPS. BUT THERE
IS A CAVEAT. THE GFS AND ECMWF ARE TRYING TO BRING A WEAK COLD
FRONT THROUGH THE FCST ARE EITHER THURSDAY OR FRIDAY. THE ECMWF IS
FASTER THAN THE GFS. THE INEVITABLE COLD FRONT COULD MAKE FOR A
BRIEF HEAT WAVE VS A MULTI-DAY EVENT. THUS THURSDAY AND FRIDAYS
FORECAST TEMPS ARE HIGHLY UNCERTAIN BUT TUESDAY AND WEDNESDAYS MAX
TEMPS SHOULD REACH INTO THE 90S. NO RAIN IS FCST UNTIL THE FRONT
DROPS IN FRIDAY AS FCST BY THE SLOWER GFS.

&&

.AVIATION...
MARGINAL VISUAL FLIGHT RULES WILL BE SEEN THIS EVENING WITH CLOUDS
TO LIFT BRIEFLY AS CONVECTION ROLES EAST THROUGH MIDNIGHT. OVERNIGHT
THE FRONTAL SYSTEM ALONG THE KANSAS AND NEBRASKA STATELINE WILL MOVE
SOUTHEAST ALLOWING COOL CANADIAN HIGH PRESSURE TO BUILD SOUTH. THE
MOISTURE LADEN AIR WILL BE FAVORABLE FOR LOW CEILINGS AND AREAS OF
FOG TO DEVELOP OVERNIGHT. THE STRATUS IS EXPECTED TO EXTEND
THROUGHOUT THE FORECAST AREA BEFORE 04/10Z FOR IFR CONDITIONS AND
POSSIBLY LIFR AT THE KVTN TERMINAL THROUGH 16Z. MODELS ALL POINT
TOWARD THE LOWER CEILINGS AND INCLUDED IN CURRENT TERMINAL FORECAST
FOR KLBF AND KVTN OVERNIGHT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/TLK
Hazardous weather outlook, Jul 3, 2:04 PM MDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT FRI JUL 3 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-041000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 PM CDT FRI JUL 3 2009 /204 PM MDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN
NEBRASKA TONIGHT. ISOLATED STORMS COULD ALSO REACH SEVERE LIMITS
ACROSS THE WEST THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE
MOVES EAST. THE GREATEST RISK FOR SEVERE THUNDERSTORM DEVELOPMENT
WILL BE SOUTH OF A LINE FROM CHAPPELL IN DEUEL COUNTY TO ANSELMO
IN CUSTER COUNTY. THE PRIMARY SEVERE THREAT THIS EVENING WITH BE
DAMAGING WINDS ALTHOUGH ISOLATED LARGE HAIL IS STILL POSSIBLE.
DEEP MOISTURE IS IN PLACE WHERE SLOW MOVING THUNDERSTORMS COULD
ALSO PRODUCE HEAVY RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MONDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. AFTER
MONDAY...HOTTER AND DRIER CONDITIONS WILL MOVE INTO WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH
OF A LINE FROM BARTLETT IN WHEELER COUNTY...TO THEDFORD IN THOMAS
COUNTY...AND TO CHAPPELL IN DEUEL COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jul 3, 2:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 SE ANTIOCH            42.03N 102.56W
07/03/2009  E1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL UP TO THE SIZE OF GOLF BALLS LASTED FOR 10 OR MORE
            MINUTES. THE HAIL WAS ACCOMPANIED BY STRONG WINDS OF AN
            UNKNOWN MAGNITUDE.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:30 PM MDTSevere Thunderstorm WarningLBFCherry30 min
Jul 3, 2:21 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan39 min
Jul 3, 3:00 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden45 min
Jul 3, 3:11 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan33 min
Jul 3, 5:07 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.